Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 137, NWS Topeka, KS

June 19, 2001Clay County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2001, 7:50 PM CDT for Clay County, Riley County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 7:50 PM CDT (00:50 UTC)
Expired
Jun 19, 2001, 8:30 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:02 PM CDTHail 0.75Green, KS
Jun 19, 8:25 PM CDTHail 1.75Riley, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
615 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WUUS53 KTOP 200050
SVRTOP
KSC027-161-200130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  NORTHERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 830 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF CLAY CENTER...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS AFFECTED...
  GREEN
  LEONARDVILLE
  RILEY
  RANDOLPH

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3954 9721 3925 9725 3929 9670 3956 9674

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:37 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 19, 2:37 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT TUE JUN 19 2001

THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS.

COLD FRONT WAS LIMPING SOUTH INTO THE SOUTHERN COUNTIES OF THE CWA
THIS EARLY AFTERNOON.  QUITE A CONTRAST IN TEMPERATURES WITH UPPER
50S NOTED ALONG NEBRASKA BORDER TO NEAR 80 IN SOUTHERN ZONES...
JUST SOUTH OF THE CWA MID TO UPPER 80S IN THE SUNSHINE OF SOUTHEAST
KANSAS.  THUNDERSTORMS CONTINUE TO DEVELOP IN OVERRUNNING REGIME IN
NORTHEAST KANSAS...HELPED BY SLOW MOVING UPPER WAVE IN SUBTROPICAL
PLUME.  MORE WEAK RIPPLES NOTED IN WATER VAPOR IMAGERY WILL KEEP
RAIN CHANCES HIGH OVERNIGHT.  HIGH CAPE AIR SOUTH OF BOUNDARY WILL
ALSO FEED NORTH TO SUPPORT CONVECTION.  RELATIVELY SLOW MOVING
STORMS WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 WILL LEAD TO
HEAVY RAIN THREAT.  WILL WORD ZONES ACCORDINGLY.

FRONT SHOULD SLIP SOUTH OF CWA TONIGHT...AND CONTINUE SOUTH
WEDNESDAY.  THE BEST RAIN CHANCES WILL CONTINUE TO BE ALONG AND
NORTH OF THE BOUNDARY...SO WILL KEEP BETTER CHANCES IN SOUTHERN
ZONES AND TAPER TO THE NORTH.  BY THURSDAY DRIER AIR WILL FILTER
INTO THE AREA WITH PRECIPITATION FOCUSED NEAR THE FRONTAL ZONE IN
OKLAHOMA.

TEMPERATURES NOT HANDLED WELL BY FWC GUIDANCE...AND HAVENT SEEN
MAVS GUESS.  WILL BASE TONIGHTS LOWS ON CURRENT TEMPERATURE
TRENDS...THEN FOLLOW AN ETA/FWC BLEND THROUGH THURSDAY.

EXTENDED LOOKS DRY AND WARMER THROUGH THE WEEKEND AS UPPER RIDGE
TAKES OVER.

.TOP...NONE

62

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:36 PM CDTFlash Flood WarningTOPJackson3 hr
Jun 19, 8:29 PM CDTSevere Thunderstorm WarningTOPClay, Riley31 min
Jun 19, 8:58 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary32 min
Jun 19, 9:13 PM CDTSevere Thunderstorm WarningTOPPottawatomie47 min
Jun 19, 9:26 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley34 min
Jun 19, 10:33 PM CDTFlash Flood WarningTOPJackson3 hr
Jun 20, 12:01 AM CDTFlash Flood WarningTOPJackson4 hr
Jun 20, 12:14 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris46 min
Jun 20, 3:45 AM CDTFlash Flood WarningTOPJackson4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.